Montana, 2011

Hail and Damaging Winds in Montana, July 16, 2011

July 16, 2011 · NWS GGW · 5 events in 3 counties and zones

Significant deep-layer shear and moderate instability combined to produce organized severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Significant deep-layer shear and moderate instability combined to produce organized severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 16, 1:25 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 16, 1:25 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
225 PM MDT SAT JUL 16 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

THE GOES WATER VAPOR LOOPING IMAGERY TODAY REVEALS A TRAIN OF DRY
AIR EXTENDING FROM BAJA CALIFORNIA DIRECTLY NORTHEAST INTO
EASTERN MONTANA AND WESTERN NORTH DAKOTA. THE PERSISTENT DEEP
UPPER TROUGH ALONG THE PACNW COAST HAS PUSHED THE TROUGH BASE
SOUTH INTO THIS DRY AREA. THIS TROUGH HAS COOLED THE PACIFIC
NORTHWEST AND NUDGED A STATIONARY FRONT EAST OVER THE LOCAL
REGION. ON THE WESTERN COLD SIDE OF THE FRONT THUNDERSTORM
ACTIVITY IS RUNNING NORTHEAST OVER THE NORTHERN ROCKIES THIS
AFTERNOON WHILE NEMONT REMAINS DRY AND CLEAR.

A LARGE HIGH PRESSURE AREA HAS SETUP OVER THE EASTERN HALF OF THE
COUNTRY. THIS UPPER HIGH WILL EXPAND INCREASING HEIGHTS TO THE
NORTHWEST OVER NEMONT. THE WATER VAPOR LOOP SHOWS THE ANTI-
CYCLONIC FLOW AROUND THIS HIGH PULLING IN MOIST AIR FROM THE GULF
OF MEXICO INTO THE CENTRAL PLAINS WHILE THE DRY SLOT OVER NEMONT
SEPARATES THE ACTIVITY OF THE TROUGH AND THE HIGH.

TONIGHT A SHORTWAVE IMPULSE IN THE UPPER FLOW MOVES NORTHEAST
ACROSS CENTRAL MONTANA...THEN OVER THE TOP OF THE UPPER RIDGE.
WHILE MOST DEVELOPING THUNDERSTORMS WILL RIDE THIS UPPER FLOW INTO
CANADA...A FEW STORMS COULD CLIP OUR NORTHWEST CORNER TONIGHT...
WHILE THE REST OF THE CWA REMAINS DRY. THE CONVECTIVE OUTLOOK FROM
SPC SUGGESTS THAT WITH WEAK INSTABILITY IN OUR WEST THE HAIL AND
WIND THREAT WILL BE LIMITED WITH ANY THUNDERSTORMS THAT DEVELOP
THIS EVENING.

ANOTHER SHORTWAVE IN THE FLOW ALOFT IS PICKED FROM CANADA SUNDAY.
THIS WAVE HEADS INTO NORTH DAKOTA WHERE IT COLLIDES WITH MOISTURE
FROM THE GULF. THIS WAVE COULD CLIP OUR NORTHEAST CORNER SUNDAY.
SO WILL INCLUDE A STRIP OF THUNDERSTORMS ACROSS OUR NORTHEAST. THE
BIGGER STORY WILL BE THE MAXIMUM TEMPERATURES WHICH WILL CONTINUE
TO RAMP UP HIGHER. THICKNESS HEIGHTS OF AROUND 572DM TODAY WILL
REACH AROUND 580DM SUNDAY. LOOKS FOR HIGHS RANGING FROM THE UPPER
80S TO THE UPPER 90S. HEIGHTS INCREASE TO AROUND 585DM MONDAY
WHICH WILL DRIVE HIGHS UP ANOTHER 5 TO 10 DEGREES. EXPECT HIGHS IN
THE 90S TO LOWER TRIPLE DIGITS. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE PERIOD STARTS OFF MONDAY NIGHT INTO TUESDAY NIGHT ON THE HOT
SIDE AS UPPER RIDGING IS PUMPED INTO EASTERN MONTANA AHEAD OF A
PACIFIC TROUGH OVER WASHINGTON/OREGON. DISTURBANCES IN A SOUTHWEST
FLOW ALOFT WILL KEEP ISOLATED THUNDER IN THE FORECAST.

BY WEDNESDAY INTO WEDNESDAY NIGHT THE PACIFIC TROUGH WILL HAVE
MOVED FAR ENOUGH INTO THE NORTHERN ROCKIES TO PUSH A COLD FRONT
THROUGH...EFFECTIVELY BREAKING DOWN THE HOT UPPER RIDGE. THIS WILL
MAKE FOR A RETURN TO MORE SEASONABLE TEMPERATURES FOR LATE IN THE
WEEK...BUT UNSETTLED CONDITIONS WILL CONTINUE AS AN UPPER TROUGH
LINGERS OVER THE AREA.

OVERALL MADE ONLY MINOR TWEAKS TO THE GOING FORECAST. BIGGEST
CHANGE WAS TO TREND UP POPS FOR THURSDAY NIGHT GIVEN THE UPPER
LOW RIGHT OVERHEAD. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...EXTENDED
PERIOD OPENS TUESDAY WITH STRONG UPPER RIDGE OVER THE CENTRAL
PORTION OF THE COUNTRY PUSHING VERY WARM TEMPERATURES INTO THE
NORTHERN PLAINS. UPPER LOW OFF THE PACIFIC NORTHWEST EXPECTED TO
LIFT TOWARD CENTRAL CANADA TUESDAY NIGHT AND WEDNESDAY... PULLING
COLD FRONT THROUGH THE STATE AND DROPPING TEMPERATURES BACK TO
CLOSER TO NORMAL. UPPER TROF REMAINS OVER THE NORTHERN ROCKIES
THROUGH THE REMAINDER OF THE WEEK...WITH UPPER HIGH SHIFTED FROM
THE CENTRAL TO SOUTHEASTERN STATES. THIS WILL KEEP THE EXTREME
HEAT AT BAY INTO NEXT WEEKEND.

MODELS A LITTLE DIFFERENT ON HOW MUCH AMPLITUDE THE PATTERN WILL
HAVE FOR THE END OF NEXT WEEK...WITH THE ECMWF BEING THE STRONGER
OUTLIER. BEST CHANCE FOR POPS APPEARS TO BE WITH THE COLD FRONT
TUESDAY NIGHT INTO WEDNESDAY THEN AGAIN WITH A SECOND UPPER LOW
THURSDAY NIGHT INTO FRIDAY. WILL KEEP OTHER PERIODS DRY FOR NOW
ALTHOUGH WOULD NOT COMPLETELY RULE OUT THE POSSIBILITY OF ISOLATED
THUNDERSTORMS. EBERT

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE DAY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING THROUGH
SUNDAY MORNING...AND COULD AGAIN BRIEFLY LOWER CEILINGS AND OR
VISIBILITY TO MVFR OR EVEN IFR AT TIMES. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 16, 2:06 AM MST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
306 AM MDT SAT JUL 16 2011

MTZ016>027-059>062-171000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
306 AM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR STRONG THUNDERSTORMS EXISTS THIS EVENING FOR AREAS
WEST OF FORT PECK LAKE. ISOLATED SEVERE STORMS ARE NOT OUT OF THE
QUESTION... WITH LARGE HAIL... DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THIS WEEKEND WILL START A WARMING TREND THAT WILL LAST THROUGH AT
LEAST TUESDAY OF NEXT WEEK. TEMPERATURES WILL BE IN THE MID 90S BY
SUNDAY AND REACH INTO NEAR TRIPLE DIGITS ACROSS MUCH OF NORTHEAST
MONTANA ON MONDAY AND TUESDAY. PERSONS ARE ADVISED TO TAKE
PRECAUTIONS TO DEAL WITH THE HEAT... SUCH AS LIMITING TIME
OUTDOORS AND DRINKING PLENTY OF WATER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
July 16, 3:14 PM MST
Where
Phillips County, 9 mi S of Zortman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.790, -108.530

A light covering of scattered quarter-sized hail stones was reported.

Hail, Phillips

When
July 16, 4:15 PM MST
Where
Phillips County, 13.27 mi WSW of Sun Prairie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.840, -107.950

Hail stones up to the size of golf balls were reported.

Thunderstorm Wind, Petroleum

When
July 16, 5:30 PM MST
Where
Petroleum County, 4 mi E of Winnett
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.000, -108.265

Commercial semi-truck was blown over.

Hail, Phillips

When
July 16, 6:30 PM MST to 6:45 PM MST
Where
Phillips County, 10 mi SE of Sun Prairie
Measured
1.75 in hail
Reported by
Public
Coordinates
47.778, -107.518

Hail up to the size of golf balls fell for 15 to 20 minutes.

Thunderstorm Wind, Valley

When
July 16, 7:44 PM MST
Where
Valley County, King Coulee Raws
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -107.020

Seven-tenths of an inch of rain was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337947, 337948, 337951, 337949, 337952.